|Nov-Dec '08 | briefing | mail | interviews | articles | psorchat | don't say this | flaker creativity | flakers' jargon | spouses corner | other places | archives | send mail | ed dewke | search | acknowledgments | legal stuff | Flake: Confessions of a Psoriatic | ©2008 Ed Dewke|
Continuing Remicade for Now, But It’s Dicey
Hi, Ed: It has been some time since I have contacted you. I am still on Remicade, but it is not working well as it did in the beginning. My doctor increased the frequency of the Remicade to every 7 weeks. He has also increased the dosage. The last infusion was given 5 weeks from the previous one as I was having a lot of arthritic pain and a flare of the psoriatic lesions. Well, it worked for about 5 weeks, and my skin was almost clear. Then, out of nowhere (about 2 weeks ago), the psoriasis started flaring. I don't know what triggered it this time. This is the worst it has been in a long time. I am scheduled for the Remicade about a week from today. I hope it starts working because the itching is driving me crazy. I tried Zyrtec for the itching but it has not helped much.
If this next infusion does not work, I am ready to try something else. I have tried Enbrel and was on that for several years. But then it just stopped working. I do not know which one to try next — Humira, Raptiva? I am still taking the Methotrexate.
I have been having pain in my wrist and thumb. The diagnosis is deQuervain's Tenosynovitis. So sometime in November I will have the operation. It is a 30 to 45 minute procedure. They cut the band that holds the tendons together so that the tendons can slide more easily. The doctor said that normally the thickness of the band is about 2 sheets of copy paper. Mine is significantly thicker with swelling and pain at the wrist. The down time is about 7 days (not using the hand). Then light usage after that for a while. I just hope this does not cause another flare of the psoriasis.
I need to find a new dermatologist. But I have to stick to the providers my insurance covers. All they ever do, though, is prescribe topicals because my rheumatologist is prescribing the Remicade. And, in my personal opinion, it seems they are more interested in selling cosmetic procedures.
Maybe my next email to you will have some good news.
Best Regards, -Patricia R.
Ed’s Response: Good to hear from you, Pat, but sorry the news isn’t any better. With regard to a possible flare following your wrist surgery, I hope you are as lucky as I was last year. In February, 2007, I had a quadruple bypass and aortic valve replacement. For this procedure they had to “crack my chest” and my incision descends from the bottom of my neck to just below where my sternum ends. Ten years before that, when they opened my abdomen, the incision turned into a lesion that lasted for a long time. This time, nary a flake was raised on my chest and, today, you have to look closely to see the scar. (I was on Humira before AND after the surgery). So, who can predict? I’m keeping my fingers crossed for you.
I remember before I started taking systemics in the late 1990s, I used to have lesions on the inside of my wrists and the back of my hands. These, along with the gross fingernail deformation, made my hands look like something out of a zombie movie (Night of the Living Flaker). I don’t ever want to go back to those days.
Seems like you’ve been enduring a rocky relationship with Remicade for many moons (see Backstory, above) — a relationship made even more unsettling by your requirement to supplement the biologic with methotrexate. If you do need to change your biologic, you list Humira and Raptiva as possibilities. I’m on Humira now (coming up on the three year mark) and have been very happy with the results. Interestingly, my rheumy wanted me to use Remicade, but my schedule wasn’t compatible with the in-office infusion routine. Humira was the doctor’s second choice. When Humira wears out its welcome in my body, I suppose I’ll be reconsidering Remicade. Raptiva was absolutely wonderful for my skin. For me, it worked better than anything, including cyclosporine, which had been my favorite P treatment, but I couldn’t take cyclo longer than 10 months without skyrocketing blood pressure. The problem with Raptiva for me was that it did NOT help the psoriatic arthritis. My skin was clear and itch-free, but I became nearly immobile due to the PA in my knees.Let us know what the doctor has to say. Good luck! -Ed